Tornadoes · United States · South Dakota · 2007
EF1 tornado, Kimball, South Dakota, May 5, 2007
This EF1 tornado ran 0.5 miles across Brule County on May 5, 2007, touching down at 6:40 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 5, 2007
- Touchdown
- 6:40 PM CDT (23:40 UTC)
- Lifted
- 6:42 PM CDT (23:42 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Brule County
- Touchdown point
- 43.895, -98.950
- Lift-off point
- 43.902, -98.950
- Record number
- 0705051740-01
What the Weather Service recorded
Numerous thunderstorms during the afternoon and evening of May 5th produced large hail, damaging winds, several tornadoes, and flash flooding in southeast South Dakota. Significant damage was reported from several locations.
A tornado destroyed a calf shelter, blew doen trees, and tore shingles off the roof of a house.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 5, 5:05 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 5, 5:05 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SAT MAY 5 2007
.DISCUSSION...
STG AND DEEP SSELY FLOW OF VERY MOIST UNSTABLE AIR PULLING E/W WMFNT
NWD INTO FAR SRN CWA ATTM...AND SHOULD MOVE NORTH MAYBE PAST I90
LATER TNGT. VARIOUS WAVES ALOFT ROTATING NNE AROUND STG UPR TROF IN
ERN RCKYS...WILL CONTINUE TO GENERATE TSTMS...SOME SVR/HVY...WITH
CELLS MOVG NWD AND AREA EVENTUALLY ENEWD OVR CWA TNGT...CONTINUING
THRU SUN NGT. MAIN SVR THREAT ALG AND WEST OF I29 TNGT...SHIFTING
A LIT FURTHER EAST SUN AFTN AND EVE AS LOW LVL FOCUS SHIFTS EAST.
SHEAR IS GOING TO CONTINUE TO INCREASE ACROSS THE WESTERN PLAINS AS
SYSTEM TO THE WEST CONTINUES TO GET WOUND UP. AS STORMS BECOME
SURFACE BASED LATE THIS AFTERNOON...EXPECT TORNADO THREAT TO
CONTINUE THROUGH LATE EVENING HOURS. BOUNDARY LAYER WILL HAVE A HARD
TIME DECOUPLING TONIGHT...BUT EXPECT THREAT TO GRADUALLY EVOLVE INTO
MORE OF A HEAVY RAIN THREAT AFTER MIDNIGHT. WILL KEEP FLOOD WATCH
GOING TONIGHT INTO TOMORROW. NAM SEEMS TOO SLOW MOVG BOUNDARY EAST
AND FASTER GFS LOOKS BTR. DEFINITELY KEPT FLOOD WATCH IN ONGOING
AREA WITH SATURATED GROUND AND GENERAL ADDITIONAL AMOUNTS OF 2 TO 4
INCHES RAINFALL EXPCD. OVERALL PREV FCST THRU EXTD IN THE BALLPARK
WITH FAIRLY MINOR ADJUSTMENTS FOR NOW...BUT SURE TO BE IN A STATE OF
FLUX AS NRN STREAM BATTLES SRN STREAM FOR DOMINANCE.
&&
.AVIATION...
LOW PRESSURE WILL CONTINUE TO INTENSITY LATE THIS AFTERNOON...
PRODUCING VERY STRONG SRLY FLOW. SOUTHERLY WINDS IN EXCESS OF
40 KTS ARE LIKELY BY EARLY EVENING ONLY A FEW THOUSAND FEET ABOVE
THE GROUND. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON INTO THIS
EVENING...SOME PRODUCING LARGE HAIL AND TORNADOES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ001-012-020-031.
MN...FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ071-097-098.
NE...FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ013-014.
SD...FLOOD WATCH THROUGH MONDAY MORNING FOR SDZ039-040-054>056-061-
062-066-067-069>071.
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR SDZ038-050-052-053-
057>060-063>065-068.
&&
RYRHOLMHazardous weather outlook, May 5, 4:09 AM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 AM CDT SAT MAY 05 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 409 AM CDT SAT MAY 05 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR MAINLY ALONG AND WEST OF INTERSTATE 29 THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS WILL BECOME SEVERE MAINLY ALONG AND WEST OF INTERSTATE 29. THESE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL. THE GREATEST THREAT FOR TORNADOES WILL BE LATE THIS AFTERNOON AND EVENING...WEST OF A HURON TO SIOUX CITY LINE. FLOODING... HEAVY RAINS WILL OCCUR AT TIMES THROUGH TONIGHT ALONG AND WEST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SUNDAY. HOWEVER...THE MAIN THREAT ON SUNDAY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ALONG AND WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM BETWEEN INTERSTATE 29 AND THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 5, 6:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 1 SE WORTHING 43.32N 96.75W
05/05/2007 M0.75 INCH LINCOLN SD TRAINED SPOTTER
PENNY SIZE HAIL COVERING THE GROUND FELL FROM 1250-1300
CDT.
0110 PM HAIL 3 NE HARRISBURG 43.46N 96.65W
05/05/2007 M1.00 INCH LINCOLN SD TRAINED SPOTTER
0132 PM HAIL 8 SW MARION 43.34N 97.37W
05/05/2007 M0.75 INCH TURNER SD TRAINED SPOTTER
UP TO PENNY SIZE...MOSTLY DIME OR SMALLER
0235 PM TSTM WND GST FREEMAN 43.35N 97.43W
05/05/2007 E60.00 MPH HUTCHINSON SD TRAINED SPOTTER
WIND GUST IS ESTIMATED...ONLY SMALL BRANCHES REPORTED
DOWN.
0250 PM HAIL 1 NW SALEM 43.73N 97.40W
05/05/2007 M0.75 INCH MCCOOK SD TRAINED SPOTTER
0315 PM TSTM WND DMG 4 SW EMERY 43.56N 97.68W
05/05/2007 HANSON SD PUBLIC
DAMAGE ON FARMSTEAD...MACHINE SHED AND AT LEAST ONE OTHER
OUT BUILDING DESTROYED. MACHINERY KNOWN AS A GRAINVAC
OVERTURNED. HOUSE OKAY.
0435 PM TSTM WND DMG GREGORY 43.23N 99.43W
05/05/2007 GREGORY SD LAW ENFORCEMENT
CENEX BUILDING COLLAPSED. TRAILERS BLOWN INTO STREET.
0435 PM TSTM WND DMG 5 NW HOWARD 44.06N 97.59W
05/05/2007 MINER SD LAW ENFORCEMENT
UP TO 65 MPH WIND GUSTS...FARMSTEAD OUT BUILDINGS DAMAGED
0442 PM HAIL CARTHAGE 44.17N 97.71W
05/05/2007 M1.00 INCH MINER SD TRAINED SPOTTER
0443 PM TORNADO 7 NW TYNDALL 43.06N 97.96W
05/05/2007 BON HOMME SD LAW ENFORCEMENT
TORNADO WITNESSED BY PUBLIC. LAW ENFORCEMENT SURVEYED
DAMAGE. TWO FARMSTEADS...OUT BUILDINGS DESTROYED...POWER
LINES DOWN...TREES UPROOTED...TOPS OF GRAIN BINS GONE.
RESIDENTS TOOK SHELTER...AT THIS TIME EVERYONE REPORTED
OKAY. PATH REPORTED TO BE FROM 6NW TO 8NW OF TYNDALL.
TIME OF EVENT 1643-1650 HOURS.
0502 PM HAIL GREGORY 43.23N 99.43W
05/05/2007 M0.75 INCH GREGORY SD LAW ENFORCEMENT
0510 PM TORNADO DIMOCK 43.48N 97.99W
05/05/2007 HUTCHINSON SD LAW ENFORCEMENT
COMFIRMED BY LAW ENFORCEMENT IN DIMOCK AREA
0520 PM FLOOD YANKTON 42.89N 97.39W
05/05/2007 YANKTON SD CO-OP OBSERVER
AT LEAST 6 ROADS UNDER WATER IN TOWN
0520 PM TORNADO S MITCHELL 43.73N 98.03W
05/05/2007 DAVISON SD LAW ENFORCEMENT
JUST SOUTH OF TOWN MOVING NORTH
0520 PM TORNADO 3 SE MITCHELL 43.70N 97.99W
05/05/2007 DAVISON SD LAW ENFORCEMENT
MOVING NORTH
0541 PM TORNADO 6 NW ALEXANDRIA 43.72N 97.86W
05/05/2007 HANSON SD LAW ENFORCEMENT
TORNADO DAMAGE REPORTED 6 TO 7 MILES NW OF ALEXANDRIA
0545 PM HAIL MITCHELL 43.73N 98.03W
05/05/2007 E1.75 INCH DAVISON SD TRAINED SPOTTER
SOUTHEAST SIDE OF TOWN ALONG RIVER ROAD
0549 PM TORNADO 6 NW ALEXANDRIA 43.72N 97.86W
05/05/2007 HANSON SD LAW ENFORCEMENT
WIND DAMAGE FROM TORNADO PREVIOUSLY REPORTED AT 1741 PM.
DAMAGE ALONG THE PATH INCLUDE BARNS DESTOYED...WINDOWS
BLOW OUT OF HOUSES ALONG PATH IN HANSON COUNTY.
0550 PM TORNADO 5 W YANKTON 42.89N 97.49W
05/05/2007 YANKTON SD NWS EMPLOYEE
TWO TORNADOES NEAR GAVINS POINT DAM. REPORT RELAYED BY
OMX WX
0555 PM TORNADO 3 E MITCHELL 43.73N 97.97W
05/05/2007 DAVISON SD LAW ENFORCEMENT
TORNADO REPORTED NEAR MILE MARKER 335 ON I90
&&
DMORINLocal storm report, May 5, 6:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO NE STICKNEY 43.59N 98.44W
05/05/2007 AURORA SD LAW ENFORCEMENT
TORNADO WITH DEBRIS NOTED BY OBSERVER NORTHEAST OF
STICKNEY.
&&
DMORINLocal storm report, May 5, 6:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 15 W MITCHELL 43.73N 98.33W
05/05/2007 AURORA SD LAW ENFORCEMENT
BETWEEN I90 MILE MARKERS 310 AND 313 TORNADO WITH DEBRIS
&&
DMORINLocal storm report, May 5, 6:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL MENNO 43.24N 97.58W
05/05/2007 M1.75 INCH HUTCHINSON SD LAW ENFORCEMENT
&&
DMORINLocal storm report, May 5, 6:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL PLATTE 43.39N 98.84W
05/05/2007 M1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
ESTIMATED 50 MPH WINDS ALONG WITH DIME TO QUARTER SIZE
HAIL
&&
DMORINLocal storm report, May 5, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST PLATTE 43.39N 98.84W
05/05/2007 E60.00 MPH CHARLES MIX SD LAW ENFORCEMENT
0632 PM HAIL PLATTE 43.39N 98.84W
05/05/2007 M1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
&&
DMORINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
11.7 hours before the tornado, 120 km from the path. May 5, 2007.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 151 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Chamberlain (9V9), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the touchdown began at 23:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of May 5, 2007
96 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 5 | 1:21 AM CDT | EF1 | Barton, KS | 5.5 | 100 | $2.0 million | ||
| May 5 | 1:28 AM CDT | EF1 | Barton, KS | 6.2 | 125 | $57,000 | ||
| May 5 | 1:46 AM CDT | EF1 | Barton, KS | 5.2 | 100 | $40,000 | ||
| May 5 | 2:06 AM CDT | EF0 | Ellsworth, KS | 0.5 | 40 | $13,000 | ||
| May 5 | 12:23 PM CDT | EF1 | Custer, NE | 20.6 | 150 | $150,000 | ||
| May 5 | 11:57 AM MDT | EF0 | Logan, CO | 0.1 | 50 | |||
| May 5 | 1:03 PM CDT | EF1 | Custer, NE | 40.7 | 220 | $40,000 | ||
| May 5 | 2:05 PM CDT | EF1 | Brown, NE | 14.3 | 220 | $40,000 | ||
| May 5 | 3:48 PM CDT | EF0 | Knox, NE | 11.4 | 100 | $10,000 | ||
| May 5 | 3:57 PM CDT | EF1 | Keya Paha, NE | 16.7 | 100 | 1 | $100,000 | |
| May 5 | 4:31 PM CDT | EF1 | Miner, SD | 0.1 | 50 | $2,000 | ||
| May 5 | 4:33 PM CDT | EF2 | Bon Homme, SD | 3.5 | 100 | $50,000 | ||
| May 5 | 4:35 PM CDT | EF2 | Miner, SD | 1.0 | 100 | $20,000 | ||
| May 5 | 4:43 PM CDT | EF2 | Bon Homme, SD | 4.0 | 100 | $100,000 | ||
| May 5 | 4:48 PM CDT | EF0 | Pratt, KS | 1.4 | 30 | |||
| May 5 | 4:58 PM CDT | EF1 | Saline, NE | 18.3 | 400 | |||
| May 5 | 4:59 PM CDT | EF1 | Pratt, KS | 11.1 | 150 | |||
| May 5 | 5:00 PM CDT | EF0 | Hutchinson, SD | 0.2 | 50 | |||
| May 5 | 5:10 PM CDT | EF0 | Hutchinson, SD | 0.1 | 50 | |||
| May 5 | 5:15 PM CDT | EF0 | Knox, NE | 1.5 | 200 | |||
| May 5 | 5:16 PM CDT | EF1 | Hutchinson, SD | 5.0 | 100 | |||
| May 5 | 5:17 PM CDT | EF0 | Knox, NE | 3.0 | 100 | |||
| May 5 | 5:20 PM CDT | EF1 | Hanson, SD | 1.9 | 100 | $10,000 | ||
| May 5 | 5:24 PM CDT | EF0 | Knox, NE | 5.3 | 150 | |||
| May 5 | 5:28 PM CDT | EF1 | Knox, NE | 8.9 | 440 | |||
| May 5 | 5:36 PM CDT | EF0 | Stafford, KS | 4.5 | 100 | |||
| May 5 | 5:41 PM CDT | EF1 | Hanson, SD | 0.5 | 100 | $10,000 | ||
| May 5 | 5:43 PM CDT | EF2 | Knox, NE | 5.5 | 500 | 3 | $1.0 million | |
| May 5 | 5:45 PM CDT | EF0 | Knox, NE | 3.5 | 100 | |||
| May 5 | 5:50 PM CDT | EF0 | Davison, SD | 3.5 | 50 | |||
| May 5 | 5:52 PM CDT | EF0 | Yankton, SD | 0.1 | 50 | |||
| May 5 | 5:52 PM CDT | EF1 | Yankton, SD | 1.0 | 100 | 1 | $100,000 | |
| May 5 | 5:59 PM CDT | EF2 | Osborne, KS | 7.5 | 75 | 11 | $150,000 | |
| May 5 | 6:00 PM CDT | EF0 | Edwards, KS | 2.4 | 75 | |||
| May 5 | 6:05 PM CDT | EF3 | Aurora, SD | 4.0 | 200 | $300,000 | ||
| May 5 | 6:09 PM CDT | EF0 | Rice, KS | 0.3 | 40 | |||
| May 5 | 6:15 PM CDT | EF1 | Sanborn, SD | 0.5 | 100 | $20,000 | ||
| May 5 | 6:15 PM CDT | EF0 | Rice, KS | 1.5 | 40 | |||
| May 5 | 6:17 PM CDT | EF2 | Yankton, SD | 0.5 | 100 | $100,000 | ||
| May 5 | 6:30 PM CDT | EF0 | Gregory, SD | 0.1 | 50 | |||
| May 5 | 6:30 PM CDT | EF0 | Gregory, SD | 0.1 | 50 | |||
| May 5 | 6:33 PM CDT | EF0 | Comanche, KS | 1.9 | 30 | |||
| May 5 | 6:35 PM CDT | EF0 | Charles Mix, SD | 0.1 | 50 | |||
| May 5 | 6:45 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 5 | 6:54 PM CDT | EF0 | Barton, KS | 0.2 | 40 | |||
| May 5 | 7:01 PM CDT | EF2 | Edwards, KS | 2.7 | 75 | |||
| May 5 | 7:02 PM CDT | EF0 | Kiowa, KS | 7.8 | 75 | |||
| May 5 | 7:09 PM CDT | EF0 | Mills, IA | 4.0 | 80 | |||
| May 5 | 7:20 PM CDT | EF0 | Collingsworth, TX | 2.8 | 100 | |||
| May 5 | 7:22 PM CDT | EF2 | Kiowa, KS | 26.9 | 880 | |||
| May 5 | 7:23 PM CDT | EF2 | Hanson, SD | 10.5 | 400 | $60,000 | ||
| May 5 | 7:26 PM CDT | EF0 | Kiowa, KS | 1.3 | 50 | |||
| May 5 | 7:27 PM CDT | EF1 | Collingsworth, TX | 7.0 | 200 | |||
| May 5 | 7:32 PM CDT | EF1 | Barton, KS | 4.0 | 100 | $60,000 | ||
| May 5 | 7:40 PM CDT | EF0 | Roger Mills, OK | 0.8 | 100 | |||
| May 5 | 7:47 PM CDT | EF1 | Miner, SD | 0.2 | 100 | $10,000 | ||
| May 5 | 7:47 PM CDT | EF0 | Miner, SD | 0.1 | 50 | |||
| May 5 | 7:50 PM CDT | EF1 | Edwards, KS | 1.5 | 50 | |||
| May 5 | 7:50 PM CDT | EF1 | Fremont, IA | 11.3 | 200 | |||
| May 5 | 7:55 PM CDT | EF0 | Stafford, KS | 1.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.